Forum

Medications

Hello :slight_smile: First time user but hoping I can get some advice from folk who can relate. I was diagnosed just over 4 years ago. I commenced Rebif (injection) and was on this for 4 years. For the last 5 months I’ve been in Avonex (injection) but I’m not a massive lover of injections and finding this quite anxiety provoking though this is all I’ve done for years. I also suffer with skin irratations at the site. The team have suggested Tecfidera but the symptoms don’t sound great (if you were to suffer of course) and though I hate injecting and the Avonex can be quite painful for me personally, I also wonder whether the change from once weekly jabs meaning one day of side effects is worth swapping for twice daily tablets and possibly daily symptoms. Wondered if anyone had any advice please. Thanks, Stacey

Welcome Stacey

There is lots of excellent advice on this site but sometimes it does differ from peoples personal experiences.

I dislike having injections.

I have been on Tecfidera for over 3 years and have zero side effects.

You just need to take if after a meal, twice a day, I often take it after a sandwich.

You have blood tests every 3 months and it is delivered to your home address every month in a 2 hour slot.

It is your decision but I would recommend it but other users may have other opinions.

Happy Christmas and New Year

Bertie

Hello Stacey

I took Tecfidera for 6 months before side effects made me stop it (low lymphocytes which is a known possible effect). If you are only able to choose between the lowest level of drugs (the ‘moderately effective’) plus Tecfidera, then Tecfidera is in many ways a better option than the beta-interferons, Copaxone, and definitely Aubagio. It’s relapse reduction rate is on average 50% as opposed to somewhere between 30 and 35%.

It’s also a tablet as opposed to an injection. Which in theory is great, but lots of people do have trouble getting used to it as you do have to sandwich it between foods. And starchy, stodgy food at that. (Although some people don’t have a problem and manage to avoid the stodge.) One way of getting used to the drug is to stagger the introduction, normally, the drug company give you one week of a half dose and then you go straight into the full dose. But you can ask for one week of just one pill a day of the half dose, week two graduate to 2 half dose pills, week three, one full and one half dose, and move to the full dose in week four.

If you could deal with continuing to inject, Copaxone is a very easy one. No side effects, unless you suffer badly from injection site reactions, or you don’t rotate your injection sites. Some people also have a bit of flushing in the early days, but it doesn’t last long (I had it once). It, like all the moderately effective drugs has a low relapse reduction rate, but it’s a drug that fits in well with whatever your lifestyle is, and like Rebif, it’s a subcutaneous injection, so not as bad as Avonex.

I personally think Aubagio is a bad idea, I don’t know why it’s included in the possible drug treatments. It may be another tablet rather than injection. But, it has a low relapse reduction rate (30% on average), it has some dodgy side effects, and the drug can stay in your system for up to two years. Which to my mind, means that if you have a bad side effect, you may suffer for longer, or not be able to swap to another drug too quickly. (Just my personal opinion, I’m sure many people take it, are side effect and relapse free and are perfectly happy with it!)

Have a look at https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid and discuss your options with your MS nurse.

Best of luck.

Sue

Hi Stacey

I had the same concerns about the side effects for Tecfidera. But it’s worth remembering it’s a minority of people who get affected by the stomach problems. I was relieved to find I was fine. Occasionally I’ll feel a tiny bit nauseous after my morning dose, but that stops when I have a handful of nuts. I occasionally get flushing in my face (maybe once or twice a fortnight). The one that affects me most frequently (every few days) is a runny nose, and that’s dead easy to live with.

As I say to everyone when wondering about what DMT to take, give it a go and see how you get on. If it is a problem, you can always try something else.

Good luck!

Dan

Hi Dan

Read your comment about a runny nose

I have the same problem, did not realise it may be due to the drug.

I am quite glad if it is that because I thought it was nuisance cold I could not get rid of, even though I have had it for a few years.

Won`t stop taking it to test the theory as I definitely do not want a relapse.

Made my day, FANTASTIC.

Thanks.

Happy Bertie

Hi Bertie I was the same as you, thinking it was a cold, even though I had no other symptoms of a cold. It was only when I saw others mention it on a tecfidera facebook group that I realised. I mentioned it to my neuro and tecfidera support nurse, but they both said it wasn’t a known side effect. But so many people mentioned it that it must be. Dan